Capital liberalization and the US external imbalance
Elvira Prades and
Katrin Rabitsch
Journal of International Economics, 2012, vol. 87, issue 1, 36-49
Abstract:
Differences in financial systems are often named as a prime candidate for the current state of global imbalances. This paper focuses on cross-country heterogeneity in access to international financial markets that derives from the presence of capital controls and argues that the process of capital liberalization over the past decades can explain a substantial fraction of US net external liabilities. We present a simple two-country model with an internationally traded bond, in which capital controls are reflected in the presence of borrowing and lending constraints on that bond. In a US versus the rest of the world (RoW) scenario, we perform experiments that are largely consistent with countries' liberalization experiences. A reduction in the RoW's controls on capital outflows and/or a tightening in the RoW's borrowing constraint enable the US economy to better insure against consumption risk relative to the rest of the world, and therefore decrease its motives for precautionary asset holdings relative to the rest of the world. As a result of these asymmetric shifts in countries' barriers to capital mobility, the US runs a long run external deficit.
Keywords: Capital liberalization; External imbalances; Net foreign asset position; Precautionary savings; Borrowing and lending constraints (search for similar items in EconPapers)
JEL-codes: F32 F34 F41 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (20)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199611001656
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Capital liberalization and the US external imbalance (2009) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:87:y:2012:i:1:p:36-49
DOI: 10.1016/j.jinteco.2011.12.002
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().